Iowa, 2005Damaging Wind in Iowa, September 8, 2005
September 8, 2005 · NWS FSD · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 8, 1:24 AM CST, 2 hours 31 minutes earlier.
Area forecast discussion, Sep 8, 1:24 AM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
224 AM CDT THU SEP 8 2005
.DISCUSSION...
CONVECTION FOUND ACROSS NORTHERN CWA EARLY THIS MORNING...AND
LIFTING NORTHEAST TOWARDS BETTER UPPER LEVEL SUPPORT PER 300-500 QG
FORCING. STILL NOT OUT OF THE QUESTION FOR FURTHER DEVELOPMENT
SOUTHEAST ALONG MID LEVEL BOUNDARY...SO WILL MAINTAIN FAIRLY HIGH
POPS NORTH OF I90 AND EAST OF ABOUT I29 AFTER 12Z. OTHERWISE...UPPER
LEVELS BECOME MUCH MORE UNFAVORABLE FOR CONVECTION THIS AFTERNOON
AND EVENING AND BETTER MID LEVEL BOUNDARY SHIFTS NORTH AND EAST.
SO...LOW POPS IN THE EAST THIS AFTERNOON AND NO MENTION TONIGHT
ANYWHERE SEEMS REASONABLE. NEXT BETTER CHANCE FOR THUNDERSTORMS
LOOKS TO BE ON MONDAY AS DECENT UPPER LEVEL WAVE MOVES NORTHEAST
ACROSS THE WESTERN HIGH PLAINS AND TAIL END OF FORCING TRACKS ACROSS
CWA. NOT A REAL HIGH POP TYPE SET UP JUST YET...BUT MAY BUMP POPS A
LITTLE OVER NORTHWEST TIER OF COUNTIES. WITH STRONG HIGH ACROSS
SOUTHEAST U.S. WILL ALSO NEED TO WATCH OUT FOR ANY WEAK SUBTROPICAL
DISTURBANCES THAT COULD SET SOMETHING OFF AHEAD OF STRONGER ENERGY
OVER THE CENTRAL U.S.
TEMPERATURES NEXT FEW DAYS A LITTLE TRICKY. NORTHERN TIER OF
COUNTIES HAS HAD A DECENT AMOUNT OF RAIN THE LAST COUPLE OF
DAYS...AND THIS MAY SUPPRESS TEMPERATURES A LITTLE FOR OUR UPCOMING
WARM UP INTO THE WEEKEND. OVERALL...NO BIG CHANGES TO FORECAST
TEMPERATURES.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
08
Hazardous weather outlook, Sep 8, 3:51 AM CST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
451 AM CDT THU SEP 08 2005
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
451 AM CDT THU SEP 08 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
A LARGE COMPLEX OF THUNDERSTORMS WILL EXIT FAR EASTERN SOUTH
DAKOTA...SOUTHWEST MINNESOTA AND NORTHWEST IOWA BY ABOUT 900 AM
CDT. SOME OF THE STORMS WILL PRODUCE VERY HEAVY RAINFALL...WITH
ONE TO TWO INCH AN HOUR RAINFALL RATES.
FLOODING...
A FEW OF THE THUNDERSTORMS THAT MOVE ACROSS THE AREA THROUGH MID
MORNING MAY PRODUCE VERY HEAVY RAIN...WITH RAINFALL RATES OF ONE
TO TWO INCHES PER HOUR. THIS MAY CAUSE A FEW LOCAL CREEKS AND
STREAMS TO RISE TO NEAR BANKFULL AS WELL AS CAUSE PONDING OF
WATER ON ROADWAYS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
BOTH FRIDAY AND SATURDAY COULD PROVE TO BE WINDY...WITH SUSTAINED
WINDS AROUND 30 MPH AND GUSTS TO AROUND 40 MPH POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
08
In the hours before
Local storm report, Sep 7, 11:17 PM CST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1217 AM CDT THU SEP 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1209 AM HAIL HURON 44.36N 98.22W
09/08/2005 0.75 INCH BEADLE SD TRAINED SPOTTER
&&
BTLocal storm report, Sep 8, 1:43 AM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
243 AM CDT THU SEP 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 AM TSTM WND DMG 3 S LAKE PRESTON 44.32N 97.38W
09/08/2005 KINGSBURY SD TRAINED SPOTTER
POWER OUT AND TREE BRANCHES DOWN
&&
JSLocal storm report, Sep 8, 3:27 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
427 AM CDT THU SEP 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM HAIL HUMBOLDT 43.65N 97.07W
09/08/2005 1.00 INCH MINNEHAHA SD TRAINED SPOTTER
&&
JSThunderstorm Wind, Lyon
- When
- September 8, 3:55 AM CST
- Where
- Lyon County, Larchwood
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.450, -96.450
Thunderstorm winds destroyed an empty 300,000 bushel grain storage bin, and a large wooden storage shed under construction. The winds also caused tree damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flood in Iowa, September 8, 20058 injured · $506,000 · F1 · 41 events
- Lightning Strikes in Colorado, September 8, 20051 death · 1 injured · 2 events
- Hail and Damaging Wind in Iowa, September 8, 2005$1.0 million · 2.75 in hail · 2 events
- Hail and Damaging Winds in Iowa, September 8, 2005$112,000 · 1.75 in hail · 16 events
- Lightning Strike in Indiana, September 8, 2005$100,000 · 1 event
- Damaging Winds and Heavy Rain in Illinois, September 8, 2005$27,000 · 56 kt wind · 6 events
- Damaging Winds in Missouri, September 8, 2005$15,000 · 57 kt wind · 2 events
- Lightning Strike in Colorado, September 8, 20051 injured · $1,000 · 1 event
- Damaging Winds in Illinois, September 8, 200555 kt wind · 5 events
- Hail in North Dakota, September 8, 20050.75 in hail · 3 events
- Hail in Nebraska, September 8, 20051 in hail · 3 events
- Damaging Winds in South Dakota, September 8, 200552 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474771.